Evidence that a SARS-CoV-2 vaccine is associated with inflammatory reactions in patients with dermal fillers has led the American Society for Dermatologic Surgery to issue a guidance outlining the potential risk and clinical relevance.
“Patients who have had dermal filler should not be discouraged from receiving the vaccine, and those who have received the vaccine should not be discouraged from receiving dermal filler,” according to Sue Ellen Cox, MD, ASDS (American Society for Dermatologic Surgery) president-elect.
During the Moderna COVID-19 vaccine trial, of a total of 15,184 patients, three participants with facial filler injections experienced mild, temporary swelling in the area of their facial fillers after vaccination.
Two patients had cheek filler injections six months prior to the vaccination, while the third received lip injections two days after their vaccine. For all three participants, the mild reactions were temporary and quickly resolved either without intervention or with simple treatment of steroids and/or anti-histamines. In the patient with lip injections two days after vaccination, it is unclear whether the response was the result of the vaccine or simply the normal swelling after filler injection.
While dermal filler patients should be aware of the possibility of a localized inflammatory response to the Moderna vaccine, the cases are rare and the effects in these cases quickly resolved.
Our staff at The Larrabee Center is scheduled to receive the vaccine, even those being treated with facial fillers.
If you have any concerns about being vaccinated because you have had filler, consider taking an antihistamine, such as Zyrtec or Allegra, the day before and the day of your vaccine and consult your primary care physician for follow up.